Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 88, NWS Raleigh, NC

July 22, 2005Moore County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 22, 2005, 5:25 PM EDT for Moore County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2005, 5:25 PM EDT (21:25 UTC)
Expired
Jul 22, 2005, 6:00 PM EDT
In force
35 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 88 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:35 PM EDTTSTM WND DMGVass, NCNUMEROUS TREES AND POWER LINES DOWN IN THE TOWN OF VASS. ALSO MULTIPLE REPORTS OF HOUSE FIRES STARTED BY LIGHTNING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 222125
SVRRAH
NCC125-222200-
/O.NEW.KRAH.SV.W.0088.050722T2125Z-050722T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
525 PM EDT FRI JUL 22 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MOORE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 600 PM EDT

* AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER VASS...OR ABOUT 7 MILES NORTHEAST OF
  SOUTHERN PINES. MOVEMENT WAS NEARLY STATIONARY. PENNY SIZED HAIL AND
  WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN MOORE COUNTY

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM WILL ALSO PRODUCE HEAVY RAINFALL...WHICH MAY FLOOD LOW
LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO
NOT CROSS FLOODED ROADS.

LAT...LON 3530 7935 3519 7940 3517 7928 3524 7919

$$

DGS
2 follow-up statements
000 
WWUS52 KRAH 222136
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
535 PM EDT FRI JUL 22 2005

NCC125-222200-
/O.CON.KRAH.SV.W.0088.000000T0000Z-050722T2200Z/
MOORE NC-
535 PM EDT FRI JUL 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM EDT FOR EAST
CENTRAL MOORE COUNTY...

AT 533 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM 
PRODUCING LARGE HAIL AND DAMAGING WINDS.  THIS STORM WAS LOCATED 
OVER VASS...OR ABOUT 7 MILES NORTHEAST OF SOUTHERN PINES. THIS STORM 
WAS NEARLY STATIONARY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM WILL ALSO PRODUCE HEAVY RAINFALL...WHICH MAY FLOOD ROADS 
LOW LYING AREAS ALONG U.S. 1 IN VASS. DO NOT CROSS FLOODED ROADS.

LAT...LON 3530 7935 3519 7940 3517 7928 3524 7919

$$

DGS
000 
WWUS52 KRAH 222200
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
559 PM EDT FRI JUL 22 2005

NCC125-222209-
/O.EXP.KRAH.SV.W.0088.000000T0000Z-050722T2200Z/
MOORE NC-
559 PM EDT FRI JUL 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MOORE COUNTY
EXPIRES AT 600 PM EDT...

THE STORM HAS WEAKENED BELOW SEVERE LIMITS...AND THE SEVERE 
THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. 

THE STORM CONTINUES TO PRODUCE VERY HEAVY RAIN BETWEEN VASS AND 
SOUTHERN PINES...AND A FLASH FLOOD WARNING REMAINS IN EFFECT. 

LAT...LON 3530 7935 3519 7940 3517 7928 3524 7919

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:00 PM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 22, 2:00 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT FRI JUL 22 2005

...SOME RELIEF IN THE HOT HUMID CONDITIONS EXPECTED THIS WEEKEND
BEFORE INTENSE HEAT AND HUMIDITY RETURN MONDAY...

.SYNOPSIS...
STRONG H5 RIDGING CENTERED OVER THE ROCKIES AND IN THE WESTERN
ATLANTIC AT 12Z/22... WITH WEAK H5 TROUGH OVER THE APPALACHIANS. A
WEAK COLD FRONT OVER THE OHIO VALLEY IS EXPECTED TO JUMP INTO THE
APPALACHIAN LEE TROUGH LATE THIS AFTERNOON AND TONIGHT... AND MOVE
EAST TO THE COAST SATURDAY PM.

&&
.SHORT TERM (THIS EVENING-TONIGHT)...
A LOW PRESSURE TROUGH...OR WEAK COLD FRONT...ASSOCIATED WITH AN
UPPER LEVEL SHORT WAVE WILL DRIFT EAST ACROSS CENTRAL NORTH CAROLINA
OVERNIGHT. MOISTURE CONVERGENCE WITH AND JUST AHEAD OF THE TROUGH
AND DESTABILIZATION WITH THE SHORT WAVE ALOFT SHOULD ENHANCE
PRECIPITATION COVERAGE FROM SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH THE EARLY PART OF THE NIGHT.  ISOLATED STORMS MAY LINGER TO
THE SOUTH AND EASTERN EDGES OF THE CWA OVERNIGHT...BUT DRIER AIR
WITH A LIGHT NORTHERLY SURFACE FLOW SHOULD ALLOW CONDITIONS TO
STABILIZE AND CLEAR OVER THE NORTHWEST HALF.  MIN TEMPERATURES OF
NEAR 70 NW TO NEAR 75 SOUTHEAST ARE EXPECTED. -RFG
&&

.LONG TERM (SATURDAY THROUGH FRIDAY)...
SATURDAY INTO SUNDAY... A BRIEF PERIOD OF RELIEF IS EXPECTED OVER
CENTRAL NC SATURDAY AFTERNOON THROUGH SUNDAY. THE WEAKNESS IN THE H5
RIDGE OVER THE APPALACHIANS EARLY FRIDAY WILL SHIFT EAST TO THE
COAST SATURDAY. A SURFACE TROUGH TO PUSH SE FROM THE PIEDMONT INTO
THE SE COASTAL PLAIN DURING SATURDAY AFTERNOON... THEN TO THE COAST
SATURDAY NIGHT. WINDS WILL BECOME NORTHERLY BEHIND THE TROUGH... AND
THERE IS EXPECTED TO BE FAIRLY SIGNIFICANT DRYING FROM THE MID
LEVELS THROUGH THE BOUNDARY LAYER SATURDAY. MOST NOTABLY ON SATURDAY
AFTERNOON... THE SURFACE DEW POINTS ARE EXPECTED TO FALL INTO THE
MID TO UPPER 60S OVER THE PIEDMONT... TO AROUND 70 OVER THE COASTAL
PLAIN.

DRIER AIR AND NEARLY FULL SUN SATURDAY WILL ALLOW TEMPS TO BE JUST
ABOUT AS WARM SATURDAY AS THEY ARE TODAY. HIGHS ARE FORECAST BETWEEN
91 AND 96 (ONLY EXPECTED TO BE A DEGREE OR TWO COOLER THAN TODAY).
MOST SIGNIFICANTLY... THE HEAT INDICES WILL BE LOWER DUE TO THE
DRIER BOUNDARY LAYER... MOSTLY IN THE 90S INSTEAD OF THE 100 TO 107
EXPERIENCED IN THE LAST SEVERAL DAYS. THE SURFACE TEMPERATURES
POSSIBLY WILL COOL 3-5 DEGREES SUNDAY AS THE SURFACE WINDS BECOME
LIGHT EASTERLY AND THE LOW LEVEL THICKNESSES REDUCE A FEW METERS.
THE CONSECUTIVE DAYS OF 90 DEGREE HEAT MAY END AT GSO BUT SHOULD BE
MAINTAINED AT RDU AND FAY. THE GFS MOS APPEARS TOO COOL ESPECIALLY
AT RDU ON SUNDAY. LOWS SATURDAY NIGHT MAY DIP INTO THE UPPER 60S W-N
PIEDMONT.

FOR MONDAY INTO TUESDAY... THE H5 RIDGE IS FORECAST TO BUILD FROM
THE PLAINS AND MID MISSISSIPPI VALLEY EASTWARD INTO THE SOUTHEASTERN
STATES. THIS WILL ALLOW THE VERY HOT TEMPERATURES TO RETURN TO
CENTRAL NC MONDAY AND TUESDAY. STATISTICAL GUIDANCE AND LOW LEVEL
THICKNESSES INDICATE MID TO UPPER 90S FOR HIGHS IN ALL AREAS.
READINGS OF 100 WILL BE POSSIBLE IN THE NORMALLY HOTTER SANDHILLS
AND AT THE HOTTEST URBAN CENTERS. RDU... WHICH HAS BEEN AVERAGING
2-3 DEGREES WARMER THAN LOCAL COOPERATIVE REPORTS SINCE JUNE... MAY
ALSO REACH 100. ISOLATED PM THUNDERSTORMS WILL BE POSSIBLE
ESPECIALLY ON TUE AS THE PIEDMONT TROUGH BECOMES ESTABLISHED
AGAIN.

FOR WEDNESDAY INTO LATE WEEK... MODEL CONSENSUS WOULD INDICATE A
PATTERN CHANGE FOR THE EASTERN STATES WITH A POTENTIAL H5 TROUGH
DEVELOPING FROM THE GREAT LAKES INTO THE TENNESSEE VALLEY. CENTRAL
NC WOULD BENEFIT FROM SUCH A PATTERN CHANGE AS FALLING HEIGHTS MEAN
A REDUCTION IN HEAT. IF THE BASE OF THE TROUGH DEVELOPS TO OUR
WEST... THIS WOULD ALLOWING AMPLE MOISTURE TO RETURN THROUGHOUT THE
ATMOSPHERE BRINGING ENHANCED RAIN CHANCES. FOR NOW... WILL FORECAST
A GRADUAL INCREASE IN CLOUDS AND THE CHANCE OF THUNDERSTORMS... AND
A REDUCTION IN AFTERNOON TEMPS (BACK TO NEAR CLIMATOLOGY).
&&

.AVIATION...
SCT TO BKN LAYERS NEAR 4 AND 10 THSD FEET ARE EXPECTED WITH
SCATTERED SHOWERS AND TSTMS ACROSS THE REGION THROUGH 04Z TONIGHT.
VSBY LOWERING TO LESS THAN 3 MI IN LOCALLY HEAVY SHOWERS. ISOLATED
SHOWERS AND TSTMS WILL LINGER TO THE SOUTH AND EAST...OTHERWISE
SKIES SHOULD CLEAR BEFORE DAYBREAK.  AREAS OF FOG WILL BRIEFLY LIMIT
VSBY TO AOB 3 MI INVOF RWI AND FAY AROUND DAYBREAK. -RFG
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FOR NCZ007>011-024>028-040>043-075>078-085-086-
088-089 UNTIL 5 PM FRIDAY.
&&

SYNOPSIS...
SHORT TERM...RFG
LONG TERM...BADGETT
AVIATION...RFG
Hazardous weather outlook, Jul 22, 5:21 AM EDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
521 AM EDT FRI JUL 22 2005

NCZ021>023-038-039-073-074-083-084-230930-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-
ANSON-RICHMOND-
521 AM EDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

HOT TEMPERATURES AND HIGH HUMIDITIES AGAIN TODAY PRODUCE HEAT
INDEX VALUES OF 100 TO 105 THIS AFTERNOON.

ADDITIONALLY...SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON INTO TONIGHT. SOME STORMS COULD APPROACH SEVERE AND
PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER SPOTTERS SHOULD MONITOR THE LATEST WEATHER INFORMATION.

NCZ007>011-024>028-040>043-075>078-085-086-088-089-230930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
521 AM EDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON FOR THE EASTERN
PIEDMONT...SANDHILLS AND COASTAL PLAIN WHICH INCLUDES THE TRIANGLE
AREA...FAYETTEVILLE...SANFORD...LAURINGBURG...GOLDSBORO...ROCKY
MOUNT AND SURROUNDING AREAS. HEAT INDEX VALUES FROM 105 TO NEAR 110
DEGREES CAN BE EXPECTED THIS AFTERNOON.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
INTO TONIGHT. A FEW STORMS COULD APPROACH SEVERE AND PRODUCE LOCALLY
HEAVY RAINFALL LATE THIS AFTERNOON INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION IS NOT ANTICIPATED THIS TODAY OR
TONIGHT. HOWEVER SPOTTERS SHOULD MONITOR THE LATEST WEATHER INFORMATION.

RA

In the hours before

Special weather statement, Jul 22, 2:35 PM EDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
235 PM EDT FRI JUL 22 2005

NCZ008>011-026-221930-
FRANKLIN-GRANVILLE-HALIFAX-VANCE-WARREN-
235 PM EDT FRI JUL 22 2005

...STRONG THUNDERSTORMS OVER EASTERN VANCE AND SOUTHWEST WARREN
COUNTIES...

AT 235 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
EXTENDING FROM MIDDLEBURG EAST TO AFTON AND INEZ. THESE
THUNDERSTORMS WERE PRODUCING FREQUENT LIGHTNING... VERY HEAVY
RAIN... AND GUSTY WINDS TO 40 MPH. DUE TO THEIR SLOW MOVEMENT TO THE
SOUTHEAST AT 10 MPH... VERY HEAVY RAIN OF 1 TO 2 INCHES WILL BE
LIKELY OVER SOUTHWEST AND WEST CENTRAL WARREN COUNTY BETWEEN 230 PM
AND 330 PM. THIS INCLUDES THE COMMUNITY OF AFTON.

SEEK SHELTER INDOORS DURING THUNDERSTORMS. MOVE QUICKLY AWAY FROM
WATER AND OFF OF OPEN FIELDS. NEVER SEEK SHELTER UNDER TREES.

BADGETT
Special weather statement, Jul 22, 5:16 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
516 PM EDT FRI JUL 22 2005

NCZ075-077-086-222145-
HARNETT-HOKE-MOORE-
516 PM EDT FRI JUL 22 2005

...STRONG THUNDERSTORM OVER SOUTHWEST HARNETT...SOUTHEAST MOORE AND
NORTHERN HOKE COUNTIES THROUGH 545 PM EDT...

AT 516 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
VASS...OR ABOUT 7 MILES NORTHEAST OF SOUTHERN PINES. THIS STORM WAS
NEARLY STATIONARY.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...INVERNESS AND
WOODLAKE.

GUSTY WINDS OF 40 TO 50 MPH...SMALL HAIL AND DANGEROUS LIGHTNING CAN
BE EXPECTED. SOME DOWN TREES AND POWER LINES ARE POSSIBLE. LIGHT
OBJECTS SUCH AS TRASH CANS...LAWN FURNITURE AND AWNINGS COULD BE
TOSSED AROUND.

IN ADDITION...VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE
INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS
SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF
LOW LYING AREAS...CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED.

DGS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:28 AM EDTHeat AdvisoryRAHChatham, Cumberland, Durham, Edgecombe, Franklin, Granville and 16 more13 hr
Jul 22, 5:41 PM EDTFlash Flood WarningRAHMoore64 min
Jul 22, 7:18 PM EDTSevere Thunderstorm WarningRAHChatham, Wake37 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.